Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 445, NWS North Platte, NE

September 24, 2005Brown County, Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 24, 2005, 3:34 AM CDT for Brown County, Keya Paha County, Nebraska. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2005, 3:34 AM CDT (08:34 UTC)
Expired
Sep 24, 2005, 4:30 AM CDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Brown County, NE, Keya Paha County, NE

The radar

The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 4:00 AM CDTHAIL 0.7518 W Springview, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 240833
SVRLBF
NEC017-103-240930-
/O.NEW.KLBF.SV.W.0445.050924T0834Z-050924T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 AM CDT SAT SEP 24 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA
  WESTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 430 AM CDT

* AT 332 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 25
  MILES WEST OF SPRINGVIEW...OR ABOUT 17 MILES SOUTHEAST OF
  VALENTINE...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHWEST OF SPRINGVIEW BY 405 AM CDT

LAT...LON 4298 10017 4266 10016 4264 9969 4299 9969

$$

SPRINGER
2 follow-up statements
000 
WWUS53 KLBF 240905
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
405 AM CDT SAT SEP 24 2005

NEC017-103-240930-
/O.CON.KLBF.SV.W.0445.000000T0000Z-050924T0930Z/
BROWN NE-KEYA PAHA NE-
405 AM CDT SAT SEP 24 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR WESTERN KEYA PAHA AND NORTHERN BROWN COUNTIES...

AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF
SPRINGVIEW TO 16 MILES SOUTHWEST OF SPRINGVIEW TO 32 MILES SOUTHWEST 
OF SPRINGVIEW...MOVING NORTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SPRINGVIEW BY 430 AM CDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4298 10017 4266 10016 4264 9969 4299 9969

$$

SPRINGER
000 
WWUS53 KLBF 240926
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
426 AM CDT SAT SEP 24 2005

NEC017-103-240936-
/O.EXP.KLBF.SV.W.0445.000000T0000Z-050924T0930Z/
BROWN NE-KEYA PAHA NE-
426 AM CDT SAT SEP 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KEYA PAHA AND NORTHERN
BROWN COUNTIES EXPIRES AT 430 AM CDT...

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

LAT...LON 4298 10017 4266 10016 4264 9969 4299 9969

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:32 PM CDT, 12 hours 2 minutes earlier.

Area forecast discussion, Sep 23, 3:32 PM CDT, 12 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT FRI SEP 23 2005

.SHORT TERM...
EXCELLENT CONSISTENCY BETWEEN THE NAM/GFS WITH RESPECT TO THE
FRONTAL POSITION SATURDAY/SATURDAY NIGHT. WILL USE A BLEND OF THE
TWO FOR POPS AND GUIDANCE TEMPS.

LEAD IMPULSE NOW PASSING WRN CO AND SC WY ATTM WOULD EXPECT MOISTURE
INCREASE PER WV IMAGERY OVERNIGHT AS IMPULSE MOVES IN. BEST AREA FOR
ORGANIZED DEVELOPMENT WILL BE INTO NWRN KS AND SWRN NEBR THIS
EVENING WITH A LIFT NORTHEAST OVERNIGHT. CONVECTION IN ASSOCIATION
WITH COLD FRONT SHOULD REMAIN TO OUR NORTHWEST TONIGHT DROPPING INTO
THE NORTH SATURDAY MORNING. SLOW PROGRESSION OF FRONT STALLING IN
SWRN NEBR DURING THE AFTN. THIS WILL ALLOW TEMPS TO RISE TO 80 TO
85 DEGREES SOUTH WITH COOLER TEMPS NORTH. THERE SHOULD BE MINIMAL
CONVECTIVE DEVELOPMENT SATURDAY AFTERNOON DESPITE SB CAPES OF
1500-2500 J/KG AND FAVORABLE SHEAR. LIMITING DEVELOPMENT WILL BE
MODERATE CAP. RAPID DEVELOPMENT OF SHOWERS AND THUNDERSTORMS
SATURDAY NIGHT EASTWARD NORTH OF SFC FRONT WITH STRONG FRONTOGENESIS
AND IMPULSE PASSING ACROSS. CLOUDY AND MUCH COOLER SUNDAY WITH LOWER
60S AND SCATTERED SHOWERS DIMINISHING IN COVERAGE DURING THE AFT. A
FEW EVENING SHOWERS PSBLE SOUTHEAST THEN CLEARING OVERNIGHT. DRY AND
WARMER MONDAY.

.LONG TERM...
MEDIUM RANGE CONSISTENT WITH A FROPA TUESDAY NIGHT WITH CHCS OF
SHOWERS TUESDAY NIGHT AND WEDNESDAY THEN A PERSISTENT LEESIDE TROUGH
AND TEMPS SLIGHTLY ABOVE NORMAL TEMPS THURSDAY AND FRIDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KAR
Hazardous weather outlook, Sep 23, 3:46 PM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM CDT FRI SEP 23 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-241030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
346 PM CDT FRI SEP 23 2005 /246 PM MDT FRI SEP 23 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
THIS EVENING AND INTO THE OVERNIGHT HOURS. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED BUT ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE MAINLY ACROSS THE NORTHEAST PANHANDLE REGION THIS EVENING
AS STORMS MOVE OUT OF EASTERN WYOMING INTO WESTERN NEBRASKA.
DAMAGING WINDS GUSTS WOULD BE THE PRIMARY THREATS WITH LARGE HAIL
A LESSER THREAT. THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST
THROUGH THE EARLY MORNING HOURS BUT SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STALLED SURFACE BOUNDARY ACROSS THE SOUTHERN SANDHILLS INTO
NORTH CENTRAL NEBRASKA WILL SERVE AS A FOCUS FOR SEVERE
THUNDERSTORM DEVELOPMENT ON SATURDAY. THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS GUSTS ALONG AND SOUTH OF A LINE
EXTENDING FROM ONEILL TO OGALLALA. THIS IS WHERE MOISTURE WILL
POOL ALONG THE FRONT LEADING TO MODERATELY UNSTABLE CONDTIONS AS
TEMPERATURES RISE INTO THE MID 70S AND MID 80S DURING THE
AFTERNOON HEATING PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 2:45 AM CDTSevere Thunderstorm WarningLBFCherry60 min
Sep 24, 4:14 AM CDTSevere Thunderstorm WarningLBFKeya Paha31 min
Sep 24, 5:38 PM CDTSevere Thunderstorm WarningLBFGarfield67 min
Sep 24, 6:18 PM CDTSevere Thunderstorm WarningLBFWheeler57 min
Sep 24, 6:26 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.